Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 438, NWS Jackson, MS

August 1, 2006Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 1, 2006, 5:19 PM CDT for Simpson County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2006, 5:19 PM CDT (22:19 UTC)
Expired
Aug 1, 2006, 5:45 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 41 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1532 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:19 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 1, 2:19 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT TUE AUG 1 2006

.SHORT TERM...SCT CONVECTION ACROSS CNTRL AND SRN MS DEVELOPED THIS
AFTERNOON WITH A FEW STORMS REACHING STRONG TO SEVERE LIMITS. THIS
ACTIVITY WILL BEGIN TO DECREASE SHORTLY AFTER SUNSET AS WE LOSE THE
HEATING OF THE DAY AND INSTABILITY DECREASES. A FEW STORMS MAY LAST
INTO THE MID EVENING HOURS AS THE DISTURBANCE ALOFT CONTINUES TO
MOVE WEST THROUGH THE CWA. CLOUDS WILL START TO CLEAR OUT AFTER THAT
AND SKIES SHOULD BE CLEAR BY 06Z. LOWS TONIGHT WILL DROP INTO THE
LOWER TO MID 70S.

TOMORROW THERE WILL BE LESS CONVECTION TO WORRY ABOUT AS DRIER AIR
BEGINS TO FILTER IN FROM THE WEST. UPPER RIDGE WILL FINALLY BEGIN TO
FLATTEN OVER THE AREA WHILE THE SFC RIDGE AXIS FROM THE BERMUDA HIGH
REMAINS OVER THE NRN GOM. STILL EXPECT SOME ISLTD TO POSSIBLY SCT
ACTIVITY ACROSS THE EAST BUT THE COVERAGE WILL BE FAR LESS THAN THIS
AFTERNOON. NOT EXPECTING ANY STRONG TSRA AS LAPSE RATES WILL BE MUCH
WEAKER THAN TODAYS WITH MID LEVEL TEMPS RISING(H5 -4C). THE EAST
WILL BE IN THE RRQ OF A WEAK UPPER JET AND THIS WILL BE WHAT HELPS
TO FOCUS CONVECTION IN THAT AREA. HIGHS WILL ALSO BE A LITTLE WARMER
DUE TO WARMING LL TEMPS AND LESS CLOUD COVER TO WORRY ABOUT. WITH
H85 TEMPS APPROACHING 20C MANY LOCATIONS EAST OF I 55 WILL EASILY
GET INTO THE MID 90S AND PLACES IN THE DELTA COULD APPROACH THE
UPPER 90S. EAST OF I 55 HIGHS WILL BE IN THE LOWER TO MID 90S AS
CLOUD COVER WILL BE A LITTLE GREATER IN THAT AREA. MAV GUI AGREES
WITH THIS THINKING SO I WILL NOT DEVIATE. CONVECTION WILL QUICKLY
COME TO AN END AFTER SUNSET TOMORROW NIGHT AND SKIES SHOULD BE
MOSTLY CLEAR BY 03Z. LOWS WILL ONCE AGAIN DROP INTO THE LOWER TO MID
70S. /CAB/

.LONG TERM...VERY FEW CHANGES MADE TO THE EXTENDED FORECAST. LONG RANGE
MODELS AGREE ON KEEPING UPPER LEVEL RIDGING THE PREDOMINANT INFLUENCE
IN THE DEEP SOUTH THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL ENSURE
ABOVE NORMAL HEAT CONTINUES WITH RAIN CHANCES PROBABLY A BIT BELOW
CLIMATOLOGY ON AVERAGE.

HIGH TEMPERATURES FROM THURSDAY THROUGH NEXT TUESDAY WILL AVERAGE IN
THE MID 90S WITH QUITE A FEW SPOTS EXPERIENCING UPPER 90S FOR A FEW
DAYS. ANOTHER BOUT OF 99-103 NOT COMPLETELY OUT OF THE QUESTION
AT THIS POINT ALONG AND NORTH OF I-20. FORTUNATELY...HEAT ADVISORIES
ARE NOT ANTICIPATED THROUGH THE END OF THE WORK WEEK AS DRIER AIR IN
THE MID LEVELS SHOULD MAKE A DENT IN TROPICAL SURFACE MOISTURE
DURING THE HEAT OF THE DAY.

ALTHOUGH THE LONG RANGE FORECAST LOOKS PRETTY DRY AS A
WHOLE...SATURDAY AND SUNDAY MAY HOLD A LITTLE MORE PROMISE FOR
PRECIPITATION. DURING THOSE DAYS AN UPPER TROPICAL DISTURBANCE WILL
MOVE BY IN THE EASTERLIES WHILE A SURFACE FRONTS TRIES TO DROP DOWN
FROM THE NORTH IN THE PROCESS OF WASHING OUT. BOTH THESE FEATURES
HAVE TO BATTLE WITH STRONG IN SITU RIDGING OVERHEAD...SO LOTS OF
SHOWERS AND STORMS IS BY NO MEANS A DONE DEAL.

ANOTHER EXTREMELY SMALL WRINKLE IN THE FORECAST IS THE QUESTION MARK
OF CURRENT TS CHRIS...WAY OUT IN THE ATLANTIC. FORECAST STEERING
CURRENTS MAY STEER THE SYSTEM IN OUR GENERAL DIRECTION BY THE MIDDLE
OF NEXT WEEK...IF IT HOLDS TOGETHER. THAT IS A BIG IF RIGHT
NOW...SO DEFINITELY NOT ANYTHING TO GET EXCITED ABOUT YET.

AS FOR STATS...I REMAINED NEAR PREVIOUS FORECASTERS NUMBERS...WHICH
WHERE CLOSE TO 00Z MEX. I DID STRAY A TOUCH HIGHER THAN MEX ON HIGH
TEMPS THROUGH THE PERIOD THOUGH...FEELING JUSTIFIED BY PERSISTENCE
AND MODEL ENSEMBLE AVERAGES. ALSO CUT POPS BACK 10 PERCENT OR SO
TOWARD THE END OF THE LONG TERM AS GUIDANCE SEEMS TO RELY ON CLIMO
IN MIDST OF MAJOR HEIGHT RISES. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  95  74  97 /   9   7   5   7
MERIDIAN      72  94  72  97 /  17  14  14  16
VICKSBURG     74  96  73  97 /   8   3   5   6
HATTIESBURG   72  95  73  96 /  19  29   6  14
NATCHEZ       74  94  74  95 /  14  10   4   4
GREENVILLE    74  95  74  98 /   7   3   5   6
GREENWOOD     74  95  74  97 /   7   4   5   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: CAB
LONG TERM: BB
Hazardous weather outlook, Aug 1, 2:02 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
202 PM CDT TUE AUG 01 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021902-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
202 PM CDT TUE AUG 01 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE STORM OR TWO ACROSS
PORTIONS OF THE OUTLOOK AREA FOR THE REMAINDER OF THE AFTERNOON.
THE AREA OF CONCERN WILL BE NORTH OF HIGHWAY 84 AND SOUTH OF A
LINE FROM VICKSBURG TO CARTHAGE TO DE KALB. ALONG AND SOUTH OF
HIGHWAY 84 A FEW STRONG STORMS WILL BE POSSIBLE. THE MAIN THREAT
FROM ANY SEVERE STORM WILL BE DAMAGING DOWNBURST WINDS IN EXCESS
OF 60 MPH.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE REST OF THE
AFTERNOON AND INTO THE EARLY EVENING HOURS. THE MAJORITY OF THE
ACTIVITY WILL REMAIN ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR. DUE TO AN INCREASING UPPER LEVEL JET AND SLIGHTLY
COOLER TEMPS ALOFT A FEW OF THESE STORMS MAY APPROACH STRONG TO
POSSIBLY SEVERE LIMITS. THE MAIN AREA OF CONCERN FOR AN ISOLATED
SEVERE STORM WILL BE ALONG AND JUST NORTH AND SOUTH OF THE I 20
CORRIDOR. THE INSTABILITY IS GREATER THE FURTHER NORTH YOU GET
FROM HIGHWAY 84 BUT STORMS WILL HAVE A HARD TIME DEVELOPING MUCH
FURTHER NORTH OF I 20. DAMAGING DOWNBURST WINDS WILL BE THE MAIN
THREAT FROM ANY STRONG OR SEVERE STORM. THE STRONG TO SEVER
THREAT WILL QUICKLY COME TO AN END AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT TUESDAY...AUGUST 8TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 1, 1:49 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
149 PM CDT TUE AUG 1 2006

MSZ056-011930-
SMITH-
149 PM CDT TUE AUG 1 2006

...A STRONG THUNDERSTORM OVER NORTHERN SMITH COUNTY...

AT 150 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF RALEIGH. IT WAS DRIFTING
SLOWLY TO THE WEST AT 5 TO 10 MILES AN HOUR. AS THE STORM OF MOVES
THROUGH THE NORTHERN PORTION OF THE COUNTY...EXPECT GUSTY WINDS
BETWEEN 40 AND 50 MPH ALONG WITH FREQUENT LIGHTNING STRIKES.

PERSONS OUTDOORS...SHOULD TAKE COVER AS THESE STORMS APPROACH. WINDS
WILL HAVE THE POTENTIAL TO DOWN WEAKLY ROOTED OR DECAYING TREES. IF
YOU ARE CLOSE ENOUGH TO HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO THE NATIONAL WEATHER SERVICE IN JACKSON FOR FURTHER
UPDATES.

CAB
Special weather statement, Aug 1, 3:49 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT TUE AUG 1 2006

MSZ058-012130-
CLARKE-
349 PM CDT TUE AUG 1 2006

...A STRONG THUNDERSTORM WAS MOVING INTO CLARKE COUNTY...

A STRONG THUNDERSTORM WAS MOVING INTO SOUTHEAST CLARKE COUNTY. THE
STORM WAS LOCATED ABOUT 5 MILE NORTH OF SHUBUTA DRIFTING NORTHWEST
AROUND 10 MPH. HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING ARE
LIKELY. WIND GUSTS TO 50 MPH AND SMALL HAIL WILL ALSO BE POSSIBLE.
THE STORM WILL PASS NEAR QUITMAN AROUND 400 PM. EXPECT THE STORM TO
GRADUALLY DRIFT NORTHWEST AND DISSIPATE AROUND 430 PM.

PERSONS OUTDOORS...SHOULD TAKE COVER AS THESE STORMS APPROACH. WINDS
WILL HAVE THE POTENTIAL TO DOWN WEAKLY ROOTED OR DECAYING TREES. IF
YOU ARE CLOSE ENOUGH TO HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO THE NATIONAL WEATHER SERVICE IN JACKSON FOR FURTHER
UPDATES.

7
Special weather statement, Aug 1, 4:28 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CDT TUE AUG 1 2006

MSZ052-058-012145-
CLARKE-LAUDERDALE-
428 PM CDT TUE AUG 1 2006

...A STRONG THUNDERSTORM ALONG THE MISSISSIPPI ALABAMA STATE LINE
NEAR THE LAUDERDALE CLARKE COUNTY LINE...

AT 425 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FAR SOUTHEAST LAUDERDALE COUNTY AND FAR
NORTHEAST CLARKE COUNTY. THIS STORM IS SLOWLY MOVING NORTHWARD
AROUND 10 MPH. THIS STORM WILL EFFECT AREAS FROM HURRICANE CREEK
TO WHYNOT THROUGH 445 PM. EXPECT THIS STORM TO PRODUCE GUSTY WINDS
TO 40 OR 50 MPH ALONG WITH FREQUENT LIGHTING STRIKES.

PERSONS OUTDOORS...SHOULD TAKE COVER AS THESE STORMS APPROACH. WINDS
WILL HAVE THE POTENTIAL TO DOWN WEAKLY ROOTED OR DECAYING TREES. IF
YOU ARE CLOSE ENOUGH TO HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STAY TUNED TO THE NATIONAL WEATHER SERVICE IN JACKSON FOR FURTHER
UPDATES.

CME
Local storm report, Aug 1, 4:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
442 PM CDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     HOT COFFEE              31.74N 89.46W
07/30/2006                   COVINGTON          MS   UTILITY COMPANY

            A FEW TREES WERE BLOWN DOWN ACROSS THE NE PORTION OF
            COVINGTON CO.

&&

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:17 PM CDTSevere Thunderstorm WarningJANSmith28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.